Nebraska, 2007

Flash Flooding and Damaging Winds in Nebraska, August 12, 2007

August 12, 2007 · NWS OAX · 28 events in 13 counties and zones

Thunderstorms that developed over central Nebraska earlier that day pushed southeast across eastern Nebraska and southwest Iowa during the late afternoon and early evening hours of August 12th. Despite a large scale upper ridge in place across the region, the storms became severe as they tapped a large pocket of instability over eastern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms that developed over central Nebraska earlier that day pushed southeast across eastern Nebraska and southwest Iowa during the late afternoon and early evening hours of August 12th. Despite a large scale upper ridge in place across the region, the storms became severe as they tapped a large pocket of instability over eastern Nebraska. The storms developed a large cold pool and produced scattered areas of strong and damaging winds as several bow echoes moved across the area.

In addition, torrential rain occurred within the strongest part of the complex with near zero visibilities causing conditions to become like nightfall prompting street lights to come on.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 12, 2:11 AM CST, 12 hours 24 minutes earlier.

Area forecast discussion, Aug 12, 2:11 AM CST, 12 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 AM CDT SUN AUG 12 2007

.DISCUSSION...

INITIAL FORECAST PROBLEM WILL BE THE HEAT OVER THE NEXT SEVERAL
DAYS AS A SERIES OF FRONT MOVE THROUGH THE REGION. SECONDARY
FORECAST CONCERNS WILL BE AREAL PLACEMENT OF CONVECTION ASSOCIATED
WITH SAID FRONTS...THIS AFTERNOON AND TONIGHT...THEN AGAIN TUESDAY
AFTERNOON THROUGH THURSDAY.

COOL FRONT AT 08Z EXTENDED FROM SCNTRL NEBRASKA THRU NCNTRL IOWA. THE
FRONT WILL PROBABLY STALL NEAR THE KANSAS BORDER THIS AFTERNOON...
THEN MOVE BACK NORTH AS A WARM FRONT BEGINNING TONIGHT. WHILE
THERE IS AN ACCAS FIELD DEVELOPING FROM KOMA EASTWARD AND A COUPLE
OF ISOLATED SHOWERS HAVE ALREADY DEVELOPED ACROSS CENTRAL IOWA...
ANYTHING THIS MORNING SHOULD REMAIN EAST OF THE CWFA. FOR THIS
AFTERNOON...THE NAM IGNITES THE FRONTAL BOUNDARY WHILE THE GFS
FOCUSES DEVELOPMENT WELL NORTH OF THE BOUNDARY AS THE LEADING EDGE
OF THE NEXT IMPULSE (NOW SEEN MOVING THROUGH WYOMING) MOVES IN THE
MID MISSOURI VALLEY REGION. FEEL THE CAP WILL STILL HOLD STRONG
ALONG THE FRONT AND HAVE FOLLOWED THE GFS TREND...BRINGING IN A
SLIGHT CHANCE OF STORMS THIS AFTERNOON ACROSS NORTHEAST NEBRASKA.
REGARDING THE HEAT...THERE WILL BE SLIGHTLY COOLER TEMPS BEHIND
THE FRONT...BUT DEWPOINT POOLING ALONG THE FRONT WILL ALLOW FOR
ANOTHER DAY OF HOT TEMPS AND ELEVATED HEAT INDEX VALUES SOUTHERN
CWFA. DESPITE NOT MEETING THE NIGHTTIME CRITERIA FOR HI...HAVE
OPTED TO CONTINUE THE ADVISORY TODAY AS HI VALUES AGAIN EXCEED 105
IN SOME AREAS THIS AFTERNOON.

FOR TONIGHT...THE BEST CHANCE FOR CONVECTION WILL BE NORTH OF THE
FRONT...AS THE UPPER LEVEL SHORT WAVE MOVES INTO THE UPPER
MISSISSIPPI RIVER VALLEY. FAVORABLE UPPER LEVEL JET STRUCTURE IN
TANDEM WITH LOW LEVEL JET RIDING OVER THE WARM FRONT SHOULD BE
ENOUGH FOR SCATTERED THUNDERSTORMS TO GET GOING. ITS A SCENARIO
NOT THAT DISSIMILAR FROM EARLY FRIDAY MORNING...ALBEIT IT MAY BE A
TAD FURTHER NORTH.

VERY HOT TEMPS REDEVELOP FOR MONDAY AS THE FRONT EITHER WASHES OUT
OR JUMPS FURTHER NORTH. THIS SHOULD ALLOW MID TO UPPER 20S H85
TEMPS TO EDGE BACK IN PUSHING HIGHS INTO THE 95 TO 102 RANGE. MAY
HAVE TO CONSIDER EXTENDING THE HEAT ADVISORY FOR ALL AREAS THAT
DAY...BUT WILL LET THE DAY SHIFT PIN DOWN THE DETAILS SINCE ITS
IN THE THIRD FORECAST PERIOD.

ANOTHER FRONT IS PROGGED TO DROP INTO THE REGION MONDAY NIGHT...IN
SIMILAR FASHION TO WHATS HAPPENING THIS MORNING...ALTHOUGH PROBABLY
NOT AS MUCH POST FRONTAL COOLING WITH THIS NEXT FRONT. THE MODELS
HAVE BEEN ADVERTISING ANOTHER IMPULSE MOVING OUT OF THE CENTRAL
ROCKIES BY TUESDAY AFTERNOON...THUS BUMPED UP THE REINTRODUCTION
OF PRECIP BY ABOUT 6 HOURS FROM PREVIOUS FORECAST. THIS FRONTAL
BOUNDARY WILL NOT MOVE MUCH THROUGH MID WEEK RESULTING IN A CONTINUED
CHANCE OF THUNDERSTORMS... ESPECIALLY NORTHERN HALF OF THE CWFA
THROUGH THURSDAY. WILL ALSO HAVE TO CONTEND WITH CONTINUED HEAT
SOUTH OF THE FRONT THROUGH MID WEEK...WHICH COULD EVENTUALLY LEAD TO
AN EXTENSION OF THE HEAT ADVISORY FOR SOUTHERN AREAS FOR AT LEAST
TUESDAY AS TEMPS COULD AGAIN RANGE FROM 98 TO 102 ALONG AND SOUTH
OF THE BOUNDARY.

NEXT BEST CHANCE OF PRECIP APPEARS TO POSSIBLY BE SATURDAY...ALTHOUGH
THATS SO FAR OUT AND GIVEN OVERALL LOW CONFIDENCE IN EXTENDED
MODEL SOLUTIONS...WILL LET THE DAY SHIFT MAKE A FULL EVALUATION
BEFORE MAKING ANY CHANGES AND KEPT THE CURRENT DRY FORECAST FOR NOW.

&&

.AVIATION...
LIGHT WINDS EXPECTED ACROSS TAF SITES THRU MORNING HOURS WITH WK SFC
FNT IN THE AREA. EARLY MORNING HAZE MAY DROP VISIBILITIES TO NEAR
5SM...BUT OTHERWISE NO RESTRICTIONS EXPECTED THROUGHOUT THE DAY. A
FEW SCATTERED CU ARE POSSIBLE IN THE AFTERNOON WITH MORE OF A BROKEN
MID DECK ACROSS KOFK. SFC WINDS TURN TO THE SE BY AFTERNOON.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ050>053-065>068-
     078-088>093.

IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ069-079-080-090-
     091.

&&

DEWALD/GRIFFIS
Hazardous weather outlook, Aug 12, 1:37 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
237 PM CDT SUN AUG 12 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130200-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
237 PM CDT SUN AUG 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 588 IS IN EFFECT FOR PORTIONS OF EAST
CENTRAL AND SOUTHEAST NEBRASKA UNTIL 9 PM. THIS WATCH MAINLY AFFECTS
AREAS SOUTH OF A LINE FROM ORCHARD TO DECATUR. DAMAGING WIND GUSTS
AND LARGE HAIL ARE THE MAIN THREATS. DAYTIME HEATING AND A PASSING
UPPER LEVEL DISTURBANCE WILL FURTHER ENHANCE DESTABILIZATION OF THE
ENVIRONMENT...PARTICULARLY IN THE VICINITY OF A STALLED FRONTAL
BOUNDARY EXTENDING ALONG THE NEBRASKA...KANSAS BORDER. AS THE FRONT
BEGINS TO LIFT THIS EVENING...ADDITIONAL SEVERE THUNDERSTORMS WILL BE
LIKELY OVER THE WATCH OUTLOOK AREA.

OTHERWISE...HOT AND HUMID WEATHER WILL CONTINUE THIS AFTERNOON. A
HEAT ADVISORY WILL REMAIN IN EFFECT FOR SOUTHEAST NEBRASKA AND PARTS
OF SOUTHWEST IOWA WHERE HEAT INDEX VALUES WILL EXCEED 105 DEGREES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT AND HUMID WEATHER WILL PREVAIL ACROSS THE AREA THROUGH AT LEAST
MID WEEK. DURING THIS TIME...THE AFTERNOON HEAT INDEX MAY EXCEED 105
IN SOME AREAS EACH AFTERNOON THROUGH TUESDAY.

MORE THUNDERSTORMS ARE IN THE FORECAST FROM TUESDAY AFTERNOON THROUGH
THURSDAY. SOME OF THE STORMS COULD BE SEVERE DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

DEE

The radar

The Omaha radar (KOAX), 102 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Platte

When
August 12, 2:35 PM CST
Where
Platte County, Humphrey
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
41.680, -97.500

Thunderstorm winds estimated at over 60 mph uprooted a few trees and caused other tree damage in the Humphrey area.

Thunderstorm Wind, Platte

When
August 12, 2:37 PM CST
Where
Platte County, 7 mi NW of Columbus
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.502, -97.466

Thunderstorm winds were estimated at 60 to 70 mph by the public.

Thunderstorm Wind, Platte

When
August 12, 2:40 PM CST
Where
Platte County, 6 mi SW of Columbus
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.369, -97.452

The emergency manager reported 60 to 70 mph winds southwest of Columbus knocking down a few tree limbs.

Thunderstorm Wind, Butler

When
August 12, 2:59 PM CST
Where
Butler County, 0.86 mi NE of Bellwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.359, -97.238

Thunderstorm winds did damage to the roof and south wall of a trailer house.

Thunderstorm Wind, Colfax

When
August 12, 3:00 PM CST
Where
Colfax County, Richland
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.430, -97.220

Thunderstorm winds estimated at 60 mph downed several tree limbs 3 inches and larger in diameter.

Thunderstorm Wind, Colfax

When
August 12, 3:10 PM CST
Where
Colfax County, 1 mi N of Schuyler
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.465, -97.070

A large tree was blown down across the highway just north of town by thunderstorm winds estimated at 60 mph.

Thunderstorm Wind, Seward

When
August 12, 3:15 PM CST
Where
Seward County, 3 mi E of Seward
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.900, -97.043

Tree limbs up to 3 inches in diameter were downed by thunderstorm winds estimated at 60 mph.

Thunderstorm Wind, Dodge

When
August 12, 3:25 PM CST
Where
Dodge County, Dodge
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.720, -96.880

Several large branches and trees were downed by thunderstorm winds in town.

Thunderstorm Wind, Dodge

When
August 12, 3:30 PM CST
Where
Dodge County, 1 mi W of Snyder
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
41.700, -96.819

Thunderstorm winds estimated at 60 to 70 mph flattened corn near Snyder.

Thunderstorm Wind, Lancaster

When
August 12, 3:40 PM CST
Where
Lancaster County, 2.14 mi NNE of Malcolm
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.929, -96.834

Tree limbs up to 3 inches in diameter were broke off by thunderstorm winds estimated at 60 mph.

Thunderstorm Wind, Dodge

When
August 12, 3:45 PM CST
Where
Dodge County, Uehling
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.730, -96.500

Numerous trees and power lines were downed in town due to thunderstorm winds estimated at around 70 mph. Several windows in town were blown out by the winds along with some door, roof and vehicle damage.

Flash Flood, Cuming

When
August 12, 3:50 PM CST to 4:50 PM CST
Where
Cuming County, 0.86 mi NE of West Pt
Cause
Heavy Rain
Property damage
$2,000
Reported by
NWS Employee
Coordinates
41.839, -96.708

Rainfall of 1 to 2 inches in less than 1 hour caused water 2 to 3 feet deep to run across highway 275 toward the south end of West Point. The water ran down hill from the east toward the west across the road. Traffic flow was temporarily stopped and the flooding lasted between 30 minutes and 1 hour.

Thunderstorm Wind, Burt

When
August 12, 3:50 PM CST
Where
Burt County, 5.26 mi SSW of Oakland
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.760, -96.510

Numerous trees were reported downed southwest of Oakland near the Dodge county line.

Thunderstorm Wind, Saunders

When
August 12, 3:50 PM CST
Where
Saunders County, 3 mi NW of Weston
Measured
63 kt (72 mph) measured gust
Reported by
COOP Observer
Coordinates
41.231, -96.791

The cooperative observer near Weston measured a thunderstorm wind gust of 73 mph.

Thunderstorm Wind, Cuming

When
August 12, 3:51 PM CST to 3:56 PM CST
Where
Cuming County, West Pt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.830, -96.720

Thunderstorm winds estimated at 60 mph downed several 3 to 5 inch in diameter tree limbs. There were 2 periods of the strongest winds within about 5 minutes of each other.

Thunderstorm Wind, Saunders

When
August 12, 3:53 PM CST
Where
Saunders County, Wahoo
Measured
59 kt (68 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.220, -96.620

A thunderstorm wind gust was measured at 68 mph by an area media meteorologist.

Thunderstorm Wind, Saunders

When
August 12, 4:02 PM CST
Where
Saunders County, 3 mi SSW of Weston
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.160, -96.772

Thunderstorm winds were estimated at 70 mph by a amateur radio operator.|

Thunderstorm Wind, Cuming

When
August 12, 4:05 PM CST
Where
Cuming County, 9 mi W of West Pt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.830, -96.895

Thunderstorm winds estimated at 70 mph flattened and stripped corn west of West Point.

Thunderstorm Wind, Douglas

When
August 12, 4:05 PM CST
Where
Douglas County, 5 mi NW of Omaha
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.321, -96.068

A gust of 58 mph was measured by wind equipment near 150th and Fort Streets. The strong winds spread across the Omaha area causing scattered tree damage including on large tree that fell on 2 cars near the 4600 block on South 34th Street. Also a tree fell across South 15th Street near the 1900 block blocking traffic.

Thunderstorm Wind, Saunders

When
August 12, 4:10 PM CST to 4:20 PM CST
Where
Saunders County, 4 mi ESE of Wahoo to Ashland
Measured
65 kt (75 mph) estimated gust
Reported by
Newspaper
Coordinates
41.198, -96.549

Thunderstorm wind gusts estimated at 70 to 75 mph did significant damage to corn and trees in an area 6 miles wide by 10 miles long from east of Wahoo to northeast of Ashland according a local crop consultant. A grove of elm trees was uprooted and corn flattened in the area.

In the Camp Ashland area, approximately 50 trees were destroyed and several roofs sustained damage.

Thunderstorm Wind, Washington

When
August 12, 4:13 PM CST
Where
Washington County, 3 mi N of Blair
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.593, -96.150

A thunderstorm wind gust was estimated at 60 mph by an area media meteorologist.

Thunderstorm Wind, Sarpy

When
August 12, 4:15 PM CST
Where
Sarpy County, Gretna
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.150, -96.250

A large wooden play set was flipped over by thunderstorm winds estimated at 60 mph.

Thunderstorm Wind, Sarpy

When
August 12, 4:15 PM CST
Where
Sarpy County, 2 mi SW of Papillion
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.150, -96.077

Thunderstorm wind gusts estimated at 60 mph blew down a tree blocking a local road near 121st and Fairview Road.

Thunderstorm Wind, Saunders

When
August 12, 4:22 PM CST
Where
Saunders County, 1.38 mi S of Yutan
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.230, -96.400

Thunderstorm Wind, Sarpy

When
August 12, 4:40 PM CST
Where
Sarpy County, Bellevue
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.120, -95.900

Thunderstorm winds estimated at 60 mph downed a few trees in town causing power outages.

Thunderstorm Wind, Douglas

When
August 12, 4:46 PM CST
Where
Douglas County, 0.87 mi SW of Omaha
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.261, -96.012

A thunderstorm wind gust estimated at around 60 mph was reported near 21st and Polk Streets in south Omaha.

Thunderstorm Wind, Cass

When
August 12, 4:50 PM CST
Where
Cass County, Plattsmouth
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.020, -95.900

Thunderstorm wind gusts estimated at 60 mph downed large tree branches and power lines in town.

Flash Flood, Saunders

When
August 12, 5:30 PM CST to 8:30 PM CST
Where
Saunders County, 2 mi NW of Wahoo to 3 mi SE of Wahoo
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.240, -96.647

Rainfall of an inch or two in less than 1 hour caused areas of flash flooding along Wahoo Creek and a few of it's tributaries. About a dozen roads in the area were barricaded for a while, and state Highway 92 was closed near Wahoo for a while because of flood waters.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42199, 40035, 40036, 40026, 40027, 40028, 40029, 46262, 46259, 40030, 40031, 40023, 40032, 40037, 40038, 40039, 40040, 40041, 40042, 42217, 40043, 40033, 40047, 40044, 40034, 40045, 40046, 46304.